Alert archive / Kansas / Blowing Dust Advisories in 2021

Blowing Dust Advisory 1, NWS Dodge City, KS

December 15, 202124 counties in Kansas

NWS Dodge City, KS issued this blowing dust advisory at Dec 15, 2021, 12:32 PM CST for 24 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 12:32 PM CST (18:32 UTC)
Expired
Dec 15, 2021, 5:48 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS73 KDDC 151832
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1232 PM CST Wed Dec 15 2021

KSZ030-031-043>046-061>066-074>080-084>088-160100-
/O.NEW.KDDC.DU.Y.0001.211215T1832Z-211216T0000Z/
/O.CON.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, and Minneola
1232 PM CST Wed Dec 15 2021 /1132 AM MST Wed Dec 15 2021/

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 55 mph 
  with gusts up to 85 mph. For the Blowing Dust Advisory, 
  visibility between one quarter mile and one mile in blowing 
  dust.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...For the High Wind Warning, until 7 PM CST /6 PM MST/ 
  this evening. For the Blowing Dust Advisory, until 6 PM CST /5 
  PM MST/ this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Damaging winds will blow down trees and power 
  lines. Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Springer

$$

KSZ081-089-090-160100-
/O.CON.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
1232 PM CST Wed Dec 15 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Comanche, Pratt and Barber Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Springer
1 follow-up statement
252 
WWUS73 KDDC 152348
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
548 PM CST Wed Dec 15 2021

KSZ030-031-043>046-061>066-074>080-084>088-160100-
/O.CAN.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/
/O.CAN.KDDC.DU.Y.0001.000000T0000Z-211216T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, 
Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, and Minneola
548 PM CST Wed Dec 15 2021 /448 PM MST Wed Dec 15 2021/

...HIGH WIND WARNING IS CANCELLED...
...BLOWING DUST ADVISORY IS CANCELLED...

Winds have rapidly fallen below high wind criteria at sunset. 
Areas of suspended dust or smoke will reduce visibility for a few
more hours. The high wind warning and blowing dust advisories are
cancelled.

$$

KSZ081-089-090-160100-
/O.CAN.KDDC.HW.W.0010.000000T0000Z-211216T0100Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Coldwater, Lake Coldwater, 
Protection, Medicine Lodge, and Kiowa
548 PM CST Wed Dec 15 2021

...HIGH WIND WARNING IS CANCELLED...

Winds have rapidly fallen below high wind criteria at sunset. 
Areas of suspended dust or smoke will reduce visibility for a few
more hours. The high wind warning and blowing dust advisories are
cancelled.

$$

Turner

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Dec 15, 12:22 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 15, 12:22 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1222 PM CST Wed Dec 15 2021

...Updated Short Term...

.SHORT TERM...(This evening through Thursday)
Issued at 1211 PM CST Wed Dec 15 2021

Historic wind event is unfolding as expected across southwest KS,
with sustained southwest winds well into the 40-50+ mph range and
peak gusts reaching 70-80+ mph. Highest observed gust so far in
our area was 85 mph in Garden City, and 108 mph in southeast CO.
Winds will remain damaging through at least 2 pm this afternoon,
and will stay strong through sunset, after which will rapidly
diminish to aob 20 mph by 9 pm this evening as the primary cold
front associated with this system moves south through our area. If
that was not enough, unseasonably warm temperatures (afternoon
highs in the 60s and 70s) will combine with very dry air to foster
extremely dangerous fire weather conditions for all 27 counties in
our FA. This is made even worse by the lack of any measurable
precipitation in several weeks leading to exceptionally dry fuels.
Any fire that gets going will be essentially impossible to control
until the wind weakens and temperatures cool later this evening.
As a result of all these factors, a Red Flag Warning and High Wind
Warning are both in effect for our entire area through 7 pm this
evening. Overnight, north winds behind the aforementioned cold
front will transport cold air into southwest KS, and lows will
drop into the mid teens in our northwest zones to upper 20s in our
southeast zones.

Thursday will be a reasonably pleasant day as surface high
pressure behind the cold front drifts from the central plains and
into the Ozarks, maintaining clear skies over southwest KS. Winds
will shift back around to southerly during the day, becoming
somewhat gusty near the KS/OK border, although nowhere near
Wednesday levels. Temperatures will be much closer to normal, but
still a few degrees above with afternoon highs in the upper 40s to
mid 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM CST Wed Dec 15 2021

High pressure builds in behind the aforementioned system with lee
troughing developing across eastern Colorado Thursday. This will
be short lived as a secondary piece of energy moves through the
area Friday with another cold front and push of cooler air. The
remainder of the long term remains dry as upper level ridging
builds over the Northwest United States and an upper level low
spinning over Mexico. As for temperatures, highs will reach into
the low 50s Thursday and Friday before being pushed down into the
40s Saturday. We then rebound into the 50s Sunday into the early
part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM CST Wed Dec 15 2021

While VFR flying conditions are expected this TAF cycle for all
terminals, a historic wind event is unfolding across all of
southwest KS. Exceptionally strong southwest winds in the 40-45 kt
range with gusts of 55-65 kts will continue through 20-22Z,
gradually diminishing from west to east and becoming westerly or
northwesterly through the afternoon and early evening. By 03-04Z
Thursday, northwest winds will be aob 15 kts at all terminals, and
will decrease further to light and variable by 08-11Z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  25  51  27 /   0   0   0   0
GCK  68  22  50  25 /   0   0   0   0
EHA  65  22  53  28 /   0   0   0   0
LBL  70  21  52  26 /   0   0   0   0
HYS  70  23  50  24 /  10   0   0   0
P28  78  31  54  29 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Springer
LONG TERM...Hovorka_42
AVIATION...Springer
Hazardous weather outlook, Dec 15, 3:26 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Wed Dec 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Wed Dec 15 2021 /226 AM MST Wed Dec 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning and high wind warning is in effect for all
areas. See the latest fire and wind headlines for more
information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Dec 15, 12:01 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     NON-TSTM WND GST 3 NW PIERCEVILLE        37.92N 100.72W
12/15/2021  M74 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

JRJ
Local storm report, Dec 15, 12:05 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1205 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST 1 NE JOHNSON CITY       37.58N 101.73W
12/15/2021  M67 MPH          STANTON            KS   AWOS

            AWOS STATION KJHN JOHNSON CITY.

&&

JRJ
Local storm report, Dec 15, 12:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 2 E MEDICINE LODGE      37.28N 98.55W
12/15/2021  M62 MPH          BARBER             KS   ASOS

            ASOS STATION KP28 MEDICINE LODGE.

&&

JRJ
Local storm report, Dec 15, 12:21 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     NON-TSTM WND GST 4 NNW THE HAGGARD ELEVA 37.69N 100.35W
12/15/2021  M64 MPH          GRAY               KS   MESONET

            MESONET STATION FW8871 CIMARRON.

&&

JRJ
Local storm report, Dec 15, 12:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1222 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     NON-TSTM WND GST 3 ENE DODGE CITY        37.77N 99.97W
12/15/2021  M68 MPH          FORD               KS   ASOS

            ASOS STATION KDDC DODGE CITY REGIONAL
            AIRPORT.

&&

JRJ
Local storm report, Dec 15, 12:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1228 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 11 S BIG BOW            37.40N 101.54W
12/15/2021  M71 MPH          STANTON            KS   MESONET

            MESONET STATION EW7515 JOHNSON.

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 11:28 AM CSTDust Storm AdvisoryDDCFinney, Grant, Gray, Haskell, Kearny, Meade and 2 more47 min

Nearby

Blowing Dust Advisories in Kansas, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.